- loss of appetite
- feeling sick
- extreme tiredness (fatigue)
- constipation or diarrhoea.
People with advanced cancer are often less active than normal. This means their bodies use up less sugar. Advanced cancer can also change the way the body uses food, which can affect your blood sugar level.
When you are first diagnosed with advanced cancer, you may still be active and have a good appetite. At this time, your diabetes can usually be controlled normally. Treatments given to help control advanced cancer may have fewer side effects than treatments given to cure cancer. But the treatments may still affect your diabetes.
One of the main aims of controlling diabetes is to prevent long-term complications. When you are having palliative treatment, this becomes less important. As you become more unwell, you do not have to be quite as strict with controlling your blood sugar level. But having very low or very high blood sugar levels can cause upsetting symptoms. So try to keep your blood sugar within a good range if you can.
Changing your medication
You should always be involved as much as possible in any decisions about how your diabetes is managed. Over time, your healthcare team can make changes to the doses of your diabetes medicines. These can be changed as your health changes. Your diabetes, cancer and palliative care teams can offer you advice. They can arrange more help if needed.
If you use insulin to control your diabetes, you can keep monitoring your blood sugar and change your dose if you need to. If you control your diabetes with tablets, the type of tablet may be changed. Your doctor may suggest you start using insulin.
Towards the end of your life, it is normal to start to lose energy. You may need to rest a lot during the day and may sleep most of the time. You may only be taking sips of fluid and not eating very much. At this time, there should be no restriction on what you eat. You also will not need to monitor your blood sugar level as often. If you are using insulin, the dose can be reduced. If you have been taking diabetes tablets, they may be stopped. Your diabetes team will be able to help you with this.